MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION EPIC BILIARY; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION EPIC BILIARY; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00572340
Medical Device Problem Codes Break (1069); Positioning Failure (1158); Material Deformation (2976)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/17/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to boston scientific corporation on may 18, 2023 that an epic biliary endoscopic stent was to be implanted in the left hepatic duct to treat a 3cm malignant stenosis due to hilar cholangiocarcinoma during an endoscopic retrograde cholangiopancreatography (ercp) bilateral stenting procedure performed on (b)(6) 2023.The patient's anatomy was tortuous and was dilated prior to stent placement.During the procedure, the catheter broke and the stent was unable to be deployed.The procedure was not completed.On (b)(6) 2023, an endoscopic ultrasound- hepaticogastrostomy was successfully performed.The patient experienced abnormal liver function tests and blood counts and was admitted to the hospital beyond standard of care.In the physician's assessment, the patient complications are related to the device or procedure.The patient's current condition was reported to be stable.A photo of the device provided by the complainant shows that the stent was fully covered by the outer sheath, the outer sheath was detached, and the inner sheath was kinked.
 
Additional Manufacturer Narrative
Block h6: imdrf patient code e2401 captures the reportable event of abnormal liver function tests and blood counts.Imdrf impact code f08 captures the reportable event of prolonged hospitalization.Imdrf impact code f23 captures the reportable event of additional intervention performed to complete the procedure.
 
Additional Manufacturer Narrative
Block h6: imdrf patient code e2401 captures the reportable event of abnormal liver function tests and blood counts.Imdrf impact code f08 captures the reportable event of prolonged hospitalization.Imdrf impact code f23 captures the reportable event of additional intervention performed to complete the procedure.Block h10: an epic biliary endoscopic stent and delivery system were returned for analysis.Visual examination of the returned device found the stent fully covered by the outer sheath.The outer sheath was kinked at more than one location and was found detached approximately 790mm distal of the pull grip.The inner sheath was also kinked at more than one location and was detached approximately 930mm distal of the pull grip.The pull grip was fully retracted indicating that deployment of the stent had been attempted.No other problems were noted to the stent and delivery system.Taking all available information into consideration, the investigation concluded that the reported events and observed failures were likely due to factors encountered during the procedure.It was reported that the anatomy was tight/tortuous, and although the lesion was dilated prior to stent placement, it is possible that the dilation was not sufficient, which likely would have contributed to the resistance encountered when attempting deployment of the stent.The inner sheath and outer sheath kinking and outer sheath separation may have been due to excessive force being applied to the device when attempting to deploy the stent.The observed failure of inner sheath separation most likely occurred due to an unintended interaction between the user and the device.Therefore, a review and analysis of all the available information indicated that the most probable cause is adverse event related to procedure.A labeling review was performed and, from the information available, there is no information that this device was used in a manner inconsistent with the instructions for use (ifu)/ product label.
 
Event or Problem Description

Brand Name
EPIC BILIARY
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key17071308
Report Number3005099803-2023-02984
Device Sequence Number6129640
Product Code FGE
UDI-Device Identifier08714729896968
UDI-Public08714729896968
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K171809
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/27/2024
Device Model NumberM00572340
Device Catalogue Number56705
Device Lot Number0030236227
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/18/2023
Supplement Date Received by Manufacturer09/20/2023
Initial Report FDA Received Date06/06/2023
Supplement Report FDA Received Date10/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR
Patient SexMale
Patient Weight64 KG
Patient RaceAsian